Thursday, Oct 21 2021 | Updated at 09:52 AM EDT

Stay Connected With Us F T R

Nov 11, 2019 03:17 AM EST

'Vaping': The BfR advises Against Self-mixing e-Liquids

Close

vape liquid

(Photo : macdestroir/pixabay.com)

This is pointed out by the German Federal Institute for Risk Assessment (BfR) following the frequent occurrences of severe lung disorders amongst "vapers" in the USA. "According to current understanding, e-cigarette consumers in Germany do not face any increased risks, provided they continue to use products that comply with European and German regulations," says BfR President Professor Dr. Dr. Andreas Hensel. "However, 'vapers' should pay attention to symptoms such as breathing difficulties or chest pain, especially after product change."

E-cigarettes heat up a liquid (usually containing nicotine) until it has vaporised, so that it can be inhaled. According to current knowledge, e-cigarettes are less harmful than conventional tobacco products when used as intended. However, insufficiently studied ingredients and impurities as well as new liquid and vaporisation products, may increase health risks. In addition, high-power "sub ohm" models allow large quantities of vapour straight into the lungs. The effects of this are yet to be fully studied. Nicotine-free liquids may also be problematic. They do not come under the tobacco regulation and therefore do not need to comply with provisions for products that contain nicotine, such as prohibitions on the use of ingredients that may pose a risk to health as well as applicable reporting requirements. DIY e-liquids are often the cause of calls and enquiries to toxicology information centres.

In the USA, a series of severe lung disorders with associated shortness of breath, coughing, and chest pain were reported within a very short period. Symptoms such as nausea, vomiting, diarrhoea, and abdominal pain have been reported, also cases of deaths have occurred. According to a study by the "New England Journal of Medicine", the affected vapers were 19 years old on average. In the majority of cases, they used cannabis products (Tetrahydrocannabinol) that did not originate from normal retail sources. Which substance or factors led to the lung disease is still unclear.

Due to the fact that these problems occurred within a short period of time and affected young people in particular, the BfR has concluded that the problem is rather an acute one. A detailed clarification of the causes of the events in the USA is necessary before further recommendations can be made.

See Now: Facebook will use AI to detect users with suicidal thoughts and prevent suicide

© 2017 University Herald, All rights reserved. Do not reproduce without permission.

Join the Conversation

Get Our FREE Newsletters

Stay Connected With Us F T R

Real Time Analytics